Montana, 2008

Hail and Damaging Winds in Montana, July 22, 2008

July 22, 2008 · NWS GGW · 26 events in 4 counties and zones

A surface dry line moved into northeast Montana and provided the focus for numerous severe thunderstorms. Significant crop losses occurred with this event, but damage estimates and areal extent of the losses are not known.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A surface dry line moved into northeast Montana and provided the focus for numerous severe thunderstorms. Significant crop losses occurred with this event, but damage estimates and areal extent of the losses are not known.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 22, 1:43 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 22, 1:43 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
243 PM MDT TUE JUL 22 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
WATER VAPOR SHOWING AN ACTIVE PATTERN TAKING SHAPE WITH AN UPPER
TROUGH DIGGING INTO PACIFIC NORTHWEST. THIS IS ALSO HELPING TO
FUNNEL AN EJECTING SHORTWAVE INTO THE NORTHERN ROCKIES. A DECENT
MOISTURE PLUME WAS SEEN MOVING THROUGH THE EASTERN HALF OF MONTANA.
THIS HAS RESULTED IN MOSTLY CLOUDY SKIES IN MOST AREAS TODAY.

A DECENT FETCH OF MOISTURE HAS MOVED INTO THE CWA WITH SURFACE
DEWPOINTS REACHING THE 60S IN SE ZONES. HOWEVER A LEE TROUGH...
ACTING AS A DRY LINE THIS AFTERNOON HAS DEWPOINTS IN THE 30S AND 40S
BEHIND IT. AS OF 2 PM...THE BEST INSTABILITY WAS LOCATED OVER THE
EASTERN ZONES UNDER A WEAKENING CAP. CONVECTION SHOULD BREAK OUT
ACROSS THE AREA THIS AFTERNOON AND BETTER FOCUSING SHOULD OCCUR
OVER THE NW ZONES. PRECIP WATERS ABOVE NORMAL SO BRIEF HEAVY RAIN
IS A POSSIBILITY WITH THE HEAVIER SLOW MOVING THUNDERSTORMS ...BUT
FEEL THE BEST AREA WILL OCCUR IN SASK. POPS WERE RAISED HOWEVER TO
HIGHLIGHT THIS RAIN POTENTIAL. SEVERE POTENTIAL SHOULD DIMINISH BY
MIDNIGHT AS MOST OF THE DYNAMICS LIFT UP INTO CANADA.

ON WEDNESDAY...A SURFACE TROUGH MOVES EAST OF THE AREA. UPPER
ENERGY IN THE SW FLOW ALOFT MAY KEEP SOME LINGERING
SHOWERS/THUNDERSTORMS AROUND IN THE MORNING...BUT DAY SHOULD BE
DRY FOR MOST AREAS. UPPER FLOW THEN ALIGNS WITH SURFACE FLOW FOR
A POSSIBLE LAKE WIND ADVISORY.

ANOTHER SYSTEM...THIS ONE SMALLER...MOVES EAST QUICKLY INTO EASTERN
MONTANA WEDNESDAY NIGHT...EXITING THE AREA THURSDAY. IT LOOKS TO
BRING SHOWERS/THUNDERSTORMS TO THE AREA MAINLY LATE WEDNESDAY
NIGHT...ALONG WITH SOME COOLER AIR. JAMBA

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
MORNING RUNS OF THE MEDIUM AND EXTENDED RANGE MODELS AGREE IN
WEARING DOWN THE UPPER RIDGE THROUGHOUT THIS WEEKEND. ALTHOUGH
PRECIPITATION SIGNALS ARE MIXED...PATTERN RECOGNITION ALONE STILL
SUPPORTS SLIGHT CHANCE POPS DURING THIS TRANSITION TO SOUTHWEST
FLOW ALOFT. THEREFORE NO CHANGES WERE NECESSARY TO THE INHERITED
FORECAST. MCZ

PREVIOUS LONG TERM DISCUSSION...
COOL CANADIAN SURFACE HIGH ALONG WITH WEAK UPPER RIDGING MOVES IN
AT THE BEGINNING OF THE EXTENDED PERIOD IN THE WAKE OF THE WET
UPPER TROUGH OF THE MIDDLE OF THE WEEK. THIS WILL PRODUCE DRY
CONDITIONS AND TEMPERATURES BELOW SEASONAL AVERAGES. BY THE
WEEKEND THE UPPER FLOW REGIME WILL BECOME INCREASING
SOUTHWESTERLY. THIS WILL ALLOW FOR SUBTROPICAL MOISTURE TO ONCE
AGAIN CREEP NORTHWARD. AT THIS TIME WILL KEEP POPS AT SLIGHT
CHANCE LEVELS GIVEN THAT THERE ARE MODEL INCONSISTENCIES AS TO
TIMING OF INDIVIDUAL SYSTEMS. TEMPERATURES WILL RETURN TO NEAR TO
SLIGHTLY ABOVE SEASONAL AVERAGES. AJZ

&&

.AVIATION...
VFR FOR THE REMAINDER OF THIS AFTERNOON AS SCATTERED TO BROKEN
MID LEVEL CLOUDS WITH OCCASIONAL LIGHT RAIN EXIT NORTHEAST OF THE
TERMINALS. CLEARING SKIES BEHIND THIS WILL HELP FUEL STRONG TO
SEVERE THUNDERSTORMS BY THIS EVENING. REDUCED CEILINGS AND
VISIBILITIES WILL BE CONFINED TO THE HEAVIEST STORMS. LOOK FOR
SOUTHEAST WINDS OF 10-15 KTS TO TURN WEST-NORTHWEST OVERNIGHT
BEHIND A SURFACE TROUGH AND COLD FRONT. MCZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 22, 1:57 PM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
257 PM MDT TUE JUL 22 2008

MTZ016>027-059>062-231200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
257 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL HELP TRIGGER SHOWERS AND
THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON INTO THE EVENING
HOURS. BRIEF HEAVY RAIN IS POSSIBLE WITH ANY OF THESE STORMS. ONE
OR TWO OF THESE STORMS MAY BE SEVERE CONTAINING LARGE HAIL OR
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 95 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

14 hail, 12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCone

When
July 22, 4:05 PM MST
Where
McCone County, 16 mi NNE of Vida
Measured
52 kt (60 mph) estimated gust
Property damage
$600
Reported by
Trained Spotter
Coordinates
48.044, -105.368

Cottonwood tree limbs were blown off.

Hail, Roosevelt

When
July 22, 4:20 PM MST
Where
Roosevelt County, 11.5 mi E of Wolf Pt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.100, -105.401

Hail, Roosevelt

When
July 22, 4:30 PM MST
Where
Roosevelt County, 4 mi W of Poplar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.100, -105.287

The hail covered the ground for a 300 yard stretch.

Thunderstorm Wind, Roosevelt

When
July 22, 4:30 PM MST
Where
Roosevelt County, Poplar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.100, -105.200

Hail, Roosevelt

When
July 22, 5:05 PM MST
Where
Roosevelt County, 13 mi SE of Bredette
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
48.367, -105.100

A measured wind gust to 53 mph blew off part of the house siding.

Thunderstorm Wind, Roosevelt

When
July 22, 5:15 PM MST
Where
Roosevelt County, 6 mi NNE of Poplar
Measured
78 kt (90 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
48.180, -105.150

The wind pulled an empty fertilizer tank out of the ground and ripped off the back of a quonset hut. Cottonwood trees were uprooted and blown to the ground.

Thunderstorm Wind, Sheridan

When
July 22, 5:25 PM MST
Where
Sheridan County, 16 mi S of Redstone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.588, -104.930

Half inch hail also occurred.

Thunderstorm Wind, Roosevelt

When
July 22, 5:30 PM MST
Where
Roosevelt County, Poplar Raws
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
48.130, -105.070

This report was taken from the Poplar RAWS station.

Thunderstorm Wind, Sheridan

When
July 22, 6:05 PM MST
Where
Sheridan County, 10 mi W of Medicine Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.500, -104.718

Pea size hail and heavy rain also occurred.

Hail, Daniels

When
July 22, 6:10 PM MST
Where
Daniels County, 18 mi SE of Scobey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.616, -105.141

Hail, Daniels

When
July 22, 6:30 PM MST
Where
Daniels County, 5.53 mi S of Flaxville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.720, -105.170

Thunderstorm Wind, Daniels

When
July 22, 6:30 PM MST
Where
Daniels County, 6 mi SSE of Flaxville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.720, -105.120

Hail, Daniels

When
July 22, 6:30 PM MST
Where
Daniels County, 6 mi SSE of Flaxville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.720, -105.120

Hail, Daniels

When
July 22, 6:40 PM MST
Where
Daniels County, Flaxville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.800, -105.170

Thunderstorm Wind, Daniels

When
July 22, 6:40 PM MST
Where
Daniels County, Flaxville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.800, -105.170

Hail, Daniels

When
July 22, 7:16 PM MST
Where
Daniels County, 9 mi SSE of Scobey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.680, -105.344

Thunderstorm Wind, Roosevelt

When
July 22, 7:20 PM MST
Where
Roosevelt County, 10 mi ENE of Bredette
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
48.555, -105.098

A window was broken and minor damage occurred to the home's deck.

Thunderstorm Wind, Daniels

When
July 22, 8:00 PM MST
Where
Daniels County, 6 mi W of Whitetail
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.900, -105.302

Hail, Daniels

When
July 22, 8:20 PM MST
Where
Daniels County, 5 mi S of Scobey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.728, -105.420

Hail, Daniels

When
July 22, 8:30 PM MST
Where
Daniels County, Scobey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.800, -105.420

Hail, Daniels

When
July 22, 8:35 PM MST
Where
Daniels County, Scobey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.800, -105.420

Hail, Daniels

When
July 22, 8:35 PM MST to 8:45 PM MST
Where
Daniels County, 1 mi E of Scobey
Measured
0.75 in hail
Reported by
Public
Coordinates
48.800, -105.398

Rainfall was measured at 2.10 inches.

Hail, Roosevelt

When
July 22, 8:55 PM MST
Where
Roosevelt County, 7 mi NE of Wolf Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.172, -105.543

Hail, Roosevelt

When
July 22, 9:45 PM MST
Where
Roosevelt County, 12 mi NNE of Wolf Pt
Measured
0.75 in hail
Reported by
Public
Coordinates
48.261, -105.550

An estimated two inches of rain also occurred.

Thunderstorm Wind, Daniels

When
July 22, 10:50 PM MST
Where
Daniels County, 3 mi NW of Scobey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.831, -105.467

Pea size hail and heavy rain also occurred.

Thunderstorm Wind, McCone

When
July 22, 11:50 PM MST
Where
McCone County, 4 mi E of Brockway
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
47.300, -105.685

The wind removed a window screen and blew it across the yard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111756, 111720, 111721, 111757, 111722, 111753, 111758, 111759, 111760, 111724, 111725, 111762, 122166, 111726, 122167, 111727, 111763, 111764, 111729, 111730, 111731, 111732, 111733, 111734, 111765, 111755.